New Jersey, 2002

Winter Storm and Heavy Snow in New Jersey, December 5, 2002

December 5, 2002 · NWS PHI · 21 events in 21 counties and zones

The first winter storm of the season dropped four to ten inches of snow across most of New Jersey with slightly lower amounts across the immediate Cape May County coast. In many places in the southern half of the state, this was more snow than fell all of last winter.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first winter storm of the season dropped four to ten inches of snow across most of New Jersey with slightly lower amounts across the immediate Cape May County coast. In many places in the southern half of the state, this was more snow than fell all of last winter. The snow spread from south to north between 3 a.m. and 8 a.m. EST. The snow began mixing with and changed to sleet and rain during the afternoon in the southeast part of the state. Some sleet mixed with the snow across the other coastal counties. Precipitation fell as snow elsewhere. The heaviest snow fell during the morning in the southern third of the state and during the midday elsewhere in the state. Precipitation ended during the first half of the evening. The first winter storm of the season which also coincided with a work day (Thursday) and caused thousands of accidents statewide. No traffic related deaths were reported. There were nearly 100 accidents on the New Jersey Turnpike including five tractor trailers. There were about 50 accidents by 7 p.m. EST on Interstates 78 and 287. Lakewood (Ocean County) alone reported 60 accidents. Numerous accidents were also reported on the Atlantic City Expressway, State Routes 42 and 55, U.S. Route 22 and Interstate 295. Two hundred forty of the state's five hundred ninety-seven school districts never opened. The rest (mainly in the northern half of the state) dismissed their children early. There were many midday closures of courthouses, county and municipal offices. Rutgers University, Sussex Community College, County College of Morris and Fairleigh Dickinson University all dismissed their students early in the afternoon. The state started dismissing non-essential workers at 1 p.m. EST in Trenton. The New Jersey State Senate and Assembly meeting was canceled. Horse racing and simulcasting was cancelled at Freehold and Monmouth Park. Atlantic City International Airport was closed for about 35 minutes to clear its main runway. It was reopened at 1010 a.m. EST. The snowy conditions delayed New Jersey Transit trains 15 to 30 minutes and New Jersey Transit buses by up to one hour. Many evening Freeholder meetings, schools and social functions were cancelled. Clinic, dentist and doctor offices closed early. Many schools were also canceled on the 6th. There were 30 reported accidents on the Atlantic City Expressway between 9 a.m. and 3 p.m. EST. The most bizarre accident occurred when a woman driving on the Garden State Parkway, skidded down an embankment and ended on the Expressway. In Monmouth County, a jackknifed tractor trailer closed New Jersey State Route 18 for more than one hour. In Hunterdon County, two serious accidents were reported on eastbound Interstate 78 and stalled traffic for hours during the midday hours. A tractor trailer jackknifed in the middle lane, bounced against a guardrail and struck another tractor trailer. Only one lane was open for three hours. In Morris County, northbound Interstate 287 was closed for two hours after another tractor trailer jackknifed. A 62-year-old Dunellen (Middlesex County) man died after clearing a neighbor's driveway with a snowblower. Specific Accumulations included 9.5 inches in Swedesboro (Gloucester County), 9.2 inches in Lambertville (Hunterdon County), 9.0 inches in New Egypt (Ocean County) and Vernon (Sussex County), 8.5 inches in Moorestown (Burlington County), 8.3 inches in Whitehouse Station (Hunterdon County) and Yardville (Mercer County), 8.2 inches in Mount Holly (Burlington County), 8.1 inches in Piscataway (Middlesex County), 8.0 inches in Sussex (Sussex County), Gillette (Morris County), Hillsborough (Somerset County), Erial (Camden County), Manalapan (Monmouth County) and Delaware Township (Hunterdon County), 7.8 inches in Cream Ridge (Monmouth County), 7.7 inches in New Brunswick (Middlesex County), 7.6 inches in Estell Manor (Atlantic County), 7.5 inches in Stewartsville (Warren County), 7.0 inches in Marcella (Morris County), Mullica Hill (Gloucester County) and Princeton (Mercer County), 6.8 inches in Lindenwold (Camden County), 6.5 inches in Belmar (Monmouth County), 6.4 inches in Newton (Sussex County), 6.2 inches in Tabernacle (Burlington County), 6.0 inches in Long Valley (Morris County), Hackettstown (Warren County), Pottersville (Somerset County) and Woodbine (Cape May County), 5.0 inches at the Atlantic City International Airport, Seabrook (Cumberland County) and Cape May Courthouse (Cape May County) and 3.0 inches in Ocean City (Cape May County). The low pressure system responsible for the winter storm formed over Texas on the 3rd and moved eastnortheast and reached Louisiana the morning of the 4th, Cape Hatteras the morning of the 5th and then accelerated quickly offshore during the day on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 11:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 4, 11:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 PM EST WED DEC 4 2002

SENT OUT AN UPDATED ZFP TO ADJUST TEMPS ACROSS THE POCONOS...ADJUST
OVERNIGHT SNOW ACCUMULATIONS FOR SOME PHILLY SUBURBS ON THE NJ
SIDE...AND CLEANED UP SOME LEFT OVER EVENING WORDING.

KRUZDLO

*******

DISC: ONLY CHANGE TO THIS PACKG IS TO INCLUDED WINTER STORM ADVISORY
FOR SOUTHERN COASTAL NJ ZONES AND DE COASTAL ZONE 4 WHERE A PERIOD
OF FREEZING RAIN IS GOING TO MIX WITH THE SNOW. TOOK A QUICK LOOK AT
ETA QPF /1.05/PHL.

HAVE A GOOD NIGHT AND THURSDAY...

EBERWINE

*******

HAVE CONTINUED WINTER STORM WARNING FOR AREAS PREVIOUSLY COVERED BY
WATCH.  HAVE ALSO ISSUED WINTER WEATHER ADVISORY FOR LEHIGH VALLEY
AND POCONOS FOR LESSER SNOWFALL AMOUNTS UP THERE.  OVERALL MODEL RUN
TO RUN CONSISTENCY HAS BEEN QUITE GOOD.  09Z SREF AND 12Z ETA/GFS
SUPPORT PREVIOUSLY ADVERTISED SNOWFALL AMOUNTS...SO LITTLE CHANGE TO
WHAT HAS BEEN POSTED.

WORST OF THE WEATHER EXPECTED TO HIT AT LEAST THE BACK END OF THE
MORNING RUSH HOUR IN PHILADELPHIA...AND SHOULD MAKE FOR A VERY
INTERSTING TRAVEL DAY ON THURSDAY.

LATEST OBSERVATIONAL TRENDS INDICATE ETA PRECIPITATION TYPE FORECAST
OVERDOING FREEZING RAIN/SLEET INTRUSION INTO COLD AIR...SO HAVE KEPT
MIXED PRECIPITATION WELL EAST AND SOUTH OF I95 CORRIDOR.

PROVERBIAL FLY IN THE OINTMENT WILL BE SNOW/LIQUID RATIOS.  WENT A
LITTLE HIGHER IN THE LEHIGH VALLEY WITH SNOWFALL AMOUNTS AS RATIO
MAY APPROACH 15:1.

AFTER THIS EVENT...NEXT FRONTAL PASSAGE WILL OCCUR LATE IN THE
WEEKEND.  NCEP DISCUSSION INDICATES NEXT SIGNIFICANT STORM DEPICTED
IN ECMWF/UKMET POTENTIALLY AFFECTS THE REGION ON TUE.  DECEMBER HAS
CERTAINLY GOTTEN OFF TO A COLD AND STORMY START.

ON THE MARINE...SMALL CRAFT ADVISORY CONDITIONS EXPECTED ON THE
LOWER DE BAY AND NORTH OF LITTLE EGG INLET.  SMALL CRAFT ADVISORY UP
ALONG THE ATLANTIC COAST SOUTH OF LITTLE EGG INLET.

STATEMENT WILL BE ISSUED FOR POTENTIAL FOR MINOR TIDAL FLOODING WITH
THIS STORM.  ASTRONOMICAL TIDES ARE RUNNING RATHER HIGH.

FCSTID =   15
MPO   19  25  16  31 /  10  70  30  10
ABE   22  28  19  33 /  40  90  30  10
RDG   23  28  21  32 /  40  90  30  10
PHL   27  32  26  35 /  60  90  30  10
12N   21  27  17  32 /  10  70  30  10
SMQ   23  30  23  34 /  40  90  30  10
TTN   23  31  24  34 /  40  90  30  10
MIV   25  33  26  35 /  60  90  30  10
ACY   30  36  27  38 /  60  90  30  10
ILG   27  31  24  34 /  60  90  30  10
DOV   28  33  26  35 /  90  90  30  10
GED   27  34  27  36 /  90  90  30  10
ESN   29  35  28  36 /  90  90  30  10

.PHI...
DE...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES DEZ001>003.

MD...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES MDZ008...MDZ012...MDZ015...MDZ019>020.

NJ...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES NJZ009>010...NJZ012>023...NJZ026...NJZ027.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES NJZ001...NJZ007>008.

PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES PAZ067>071.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ZONES PAZ054>055...PAZ060>062.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY EVENING
FOR ZONES NJZ024-025-DEZ004.

.MARINE...SMALL CRAFT ADVISORY IN EFFECT FOR ATLANTIC COAST FROM
LITTLE EGG INLET NJ TO FENWICK ISLAND DE

SZATKOWSKI
Hazardous weather outlook, Dec 4, 5:25 AM EST, 21 hours 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

SNOW IS EXPECTED TO DEVELOP BEFORE DAYBREAK THURSDAY OVER PORTIONS OF
THE NORTHERN MARYLAND EASTERN SHORE...SOUTHERN AND CENTRAL DELAWARE...
AND FAR SOUTHERN NEW JERSEY. IT IS FORECAST TO TURN TO A WINTRY MIX
DURING THE DAY ON THURSDAY OVER THE ABOVE LOCATIONS...WITH SOME ICING
POSSIBLE. SNOW WILL SPREAD NORTH INTO THE NORTHERNMOST PORTION OF THE
MARYLAND EASTERN SHORE...NORTHERN DELAWARE...THE REMAINDER OF NEW
JERSEY AND EASTERN PENNSYLVANIA DURING THE DAY ON THURSDAY. SNOW
ACCUMULATIONS COULD BE SIGNIFICANT. PLEASE REFER TO THE LATEST WINTER
STORM WATCH (PHLWSWPHI WWUS41 KPHI) AND THE LATEST SPECIAL WEATHER
STATEMENT (PHLSPSPHI WWUS81 KPHI) FROM THE NATIONAL WEATHER SERVICE AT
MOUNT HOLLY. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGHOUT THE REST
OF THE OUTLOOK PERIOD.

KRUZDLO/MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow, 7 winter storm, 1 winter weather. Local standard time, as filed.

Heavy Snow, Salem

When
December 5, 3:00 AM EST to 7:00 PM EST
Where
Salem forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Storm, Western Cape May

When
December 5, 3:00 AM EST to 12:00 PM EST
Where
Western Cape May forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Eastern Cape May

When
December 5, 3:00 AM EST to 12:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Heavy Snow, Gloucester

When
December 5, 4:00 AM EST to 7:00 PM EST
Where
Gloucester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Storm, Cumberland

When
December 5, 4:00 AM EST to 1:00 PM EST
Where
Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Storm, Eastern Atlantic

When
December 5, 4:00 AM EST to 12:00 PM EST
Where
Eastern Atlantic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Storm, Western Atlantic

When
December 5, 4:00 AM EST to 1:00 PM EST
Where
Western Atlantic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Heavy Snow, Camden

When
December 5, 4:30 AM EST to 7:00 PM EST
Where
Camden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Heavy Snow, Northwestern Burlington

When
December 5, 5:00 AM EST to 7:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Eastern Ocean

When
December 5, 5:00 AM EST to 8:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Storm, Southeastern Burlington

When
December 5, 5:00 AM EST to 6:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Western Ocean

When
December 5, 5:00 AM EST to 8:00 PM EST
Where
Western Ocean forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Heavy Snow, Mercer

When
December 5, 5:30 AM EST to 7:00 PM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Monmouth

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heavy Snow, Hunterdon

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Heavy Snow, Middlesex

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Heavy Snow, Western Monmouth

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Western Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heavy Snow, Morris

When
December 5, 7:00 AM EST to 7:00 PM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
December 5, 7:00 AM EST to 7:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Heavy Snow, Sussex

When
December 5, 8:00 AM EST to 7:00 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325710, 5325810, 5325812, 5325704, 5325715, 5325716, 5325719, 5325702, 5325709, 5325717, 5325718, 5325811, 5325706, 5325703, 5325705, 5325707, 5325711, 5325714, 5325708, 5325713, 5325712.